MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA MECTALIF ANTERIOR ALIF COMPRESSION SCREW; SURGICAL INSTRUMENT FOR SPINE

MEDACTA INTERNATIONAL SA MECTALIF ANTERIOR ALIF COMPRESSION SCREW; SURGICAL INSTRUMENT FOR SPINE
Catalog Number 03.30.10.0013
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 10/22/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Batch review performed on 19 november 2018: lot 1410927: (b)(4) items manufactured and released on 26 june 2014.No anomalies found related to the problem.To date, (b)(4) other similar events have been already reported on items of the same lot.Visual inspection performed by r&d project manager: the part analyzed is according to the event described.The tip of the tap is broken.The hardness of the part failed during surgery has been analyzed, the hardness is compliant to the specifications.The root cause of the failure could be the excessive lateral bending applied to the instrument.According to the shape of the fracture surface, the failure mode could not be due to torsion (or axial load due to torsion typical of screw-nut coupling) because in this case, the failure should have occurred at the end of the thread.In similar cases, an instrument with a universal joint should be used.Taps with universal joint are already present in medacta instrumentation.Clinical evaluation performed by medical affairs director: intraoperative tip fracture in a tap meant to prepare the thread in the vertebral body for alif fixation.There is no clinical cause that can be identified; the technical analysis is left to the competent department.The surgeon decided that it was best for the patient not to retrieve the broken fragment.The potential clinical consequences of this choice, which left the fragment inside the bone, are unknown.We have no direct knowledge of any problem occurred in similar situations.
 
Event or Problem Description
When using the tap straight in the usual manner to prepare the hole for the screw, the tip of the tap broke off.The broken piece remained in the patient but to date there was no necessity to do another surgery and there was no delay in the course of the current surgery as well.

Brand Name
MECTALIF ANTERIOR ALIF COMPRESSION SCREW
Common Device Name
SURGICAL INSTRUMENT FOR SPINE
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
MDR Report Key8084541
Report Number3005180920-2018-00922
Device Sequence Number13817986
Product Code LXH
UDI-Device Identifier07630040798396
UDI-Public07630040798396
Combination Product (Y/N)N
Initial Reporter CountryGM
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 11/19/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.30.10.0013
Device Lot Number1410927
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/30/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/22/2018
Initial Report FDA Received Date11/19/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age78 YR